Alabama, 2019

Damaging Wind and Heavy Rain in Alabama, July 11, 2019

July 11, 2019 · NWS HUN · 2 events in 1 county or zone

A severe thunderstorm produced a microburst over north Huntsville during the mid afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A severe thunderstorm produced a microburst over north Huntsville during the mid afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 11, 11:23 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 11, 11:23 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1223 PM CDT Thu Jul 11 2019

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 839 AM CDT Thu Jul 11 2019

Very moist and warm start to the environment this morning with lows
starting in the low to mid 70s. Dew points are still in that same
range. So depending on thunderstorm coverage, excessive heat is still
expected with heat index values of 100-105 by midday, the highest
values in northwest AL. A couple of convective clusters to continue
across southern middle TN and just entering far northwest AL. The
HRRR has suggested this activity diminishing, with redevelopment this
afternoon. The convective environment is certainly plenty unstable
and with a deep layer convergence zone along the trough axis slowly
shifting Southeast through TN into northern MS, expect scattered to
numerous thunderstorms to develop by this afternoon. Will maintain
the heat advisory since excessive heat may precede and be present
between developing thunderstorms. Of concern will be locally intense
rainfall due to PWs of 1.8-2.0 inches, slow movement, and
potentially recurring storms today into tonight.

.SHORT TERM...(Tonight through Friday night)
Issued at 400 AM CDT Thu Jul 11 2019

The front should generally remain stalled invof the area maintaining
an unsettled wx pattern thru the end of the work week. In addition,
bands of showers/tstms rotating nwwd around the tropical system to
the S/W should also begin to cross the region, resulting in a fairly
wet pattern for the cntrl TN Valley. With the increase in rainfall,
overall temps be closer to seasonal trends/if not a few degrees
cooler, with lows tonight/Fri night predom in the lower 70s while
afternoon highs Fri trend more in the upper 80s/near 90F.

.LONG TERM...(Saturday through Wednesday)
Issued at 400 AM CDT Thu Jul 11 2019

Forecast uncertainty remains fairly high regarding the track of
Potential Tropical Cyclone 2. Latest model runs have shifted the
track slightly eastward, with model to model consistency relatively
low. As is typical, the exact track of this storm will determine the
impacts over the TN Valley. The further west the track, the less the
impacts, whereas a more easterly track will pose greater impacts.
Sticking with the official NHC track, the tropical system will make
landfall along the central Gulf Coast on Saturday and slowly move
northward afternoon and evening hours. The track keeps it west of the
Mississippi River as it weakens and moves into northern Louisiana on
Sunday. It cannot be stated enough, however, that there is still a
great deal of uncertainty regarding the overall track and strength of
this system. As some of the latest model runs point to a more
easterly track, all interests in the TN Valley should continue to
monitor the latest forecast heading into the weekend. If, and this is
a big if, there is a more easterly shift in the track, the greatest
impacts to the local area would come on Sunday and Sunday night.

In terms of the forecast for the TN Valley through the long term
period, we will see an increase in showers and thunderstorms on
Saturday, as tropical moisture increases over the local area and a
boundary moving from the north begins to stall over the area. The
synoptic forcing will be limited, so this activity will diminish
Saturday evening as we lose our daytime heating. On Sunday, at least
scattered showers and thunderstorms are expected, with a higher
chance over our western counties. Similar conditions are expected on
Monday, before rain chances begin to decrease as the tropical system
moves into the Mid Mississippi Valley Monday night. Again, it's too
soon to pinpoint exact impacts, but we could at least see a localized
heavy rain threat moving into the weekend.

Temperatures through the period may be on the cool side, as the cloud
cover and precip limit daytime heating. Sticking close to blended
guidance, temps should be able to warm into the mid to upper 80s on
Saturday, but then only warm into the lower 80s on Sunday and Monday.
A warming trend will begin on Tuesday, with highs warming closer to
seasonal norms. Overnight lows through the period will be mild, with
temps falling into the lower 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1207 PM CDT Thu Jul 11 2019

VFR conditions are expected predominantly after 18Z, but expect a
period of -TSRA from 18Z to 22Z at both terminals. This could reduce
VSBYS or CIGS at times to MVFR. This could be amended later for IFR
or lower categories. This activity should weaken and become more
isolated this evening. Expect at least partial clearing as this
occurs tonight and light winds through the overnight period. This
could set the stage for MVFR VSBY reductions near the terminals from
8Z to 12Z, but left out of TAFS for now. Otherwise, winds should
remain southerly around 5 knots on Friday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>007-016.

TN...NONE.
&&

NEAR TERM...17
SHORT TERM...09
LONG TERM...73
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 11, 3:06 AM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
406 AM CDT Thu Jul 11 2019

ALZ001>010-016-TNZ076-096-097-120015-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
406 AM CDT Thu Jul 11 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Heat indices up to 105 degrees are expected this afternoon for areas
along and west of Interstate 65 in north Alabama. A Heat Advisory is
in effect for portions of north central and northwest Alabama from
noon through 7 PM this evening.

Scattered to numerous showers and thunderstorms are possible today,
with the greatest coverage expected to be during the afternoon and
early evening hours. A few strong storms are possible, with gusty
winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous thunderstorms are possible on Friday, with
scattered thunderstorms continuing through the middle of next week.
The greatest coverage of thunderstorms will be during the afternoon
and early evening hours.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jul 11, 10:32 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1132 AM CDT Thu Jul 11 2019

ALZ004-007-111700-
Lawrence AL-Morgan AL-
1132 AM CDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORGAN AND
SOUTHEASTERN LAWRENCE COUNTIES UNTIL NOON CDT...

At 1131 AM CDT, Doppler radar was tracking a strong thunderstorm near
Inmanfield, or 12 miles southeast of Moulton, moving east at 10 mph.

Wind gusts of 30 to 40 mph will be possible with this storm.

Locations impacted include...
Speake, Massey and eastern Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3443 8725 3442 8697 3431 8698 3431 8711
      3430 8711 3430 8725
TIME...MOT...LOC 1631Z 271DEG 10KT 3434 8716

70/DD
Special weather statement, Jul 11, 11:33 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1233 PM CDT Thu Jul 11 2019

TNZ076-096-097-111800-
Franklin TN-Moore TN-Lincoln TN-
1233 PM CDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MOORE...SOUTHERN
LINCOLN AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 100 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms centered 7 miles southeast of Fayetteville, moving
slowly northwestward at 10 mph.

Wind gusts around 30 mph and very rainfall with rates on the order
of 1 to 2 inches per hour will be possible with this cluster of
storms.

Locations impacted include...
Winchester, Fayetteville, Huntland, Lincoln, Lexie Crossroads, Elora,
Hurdlow, Belleview, Maxwell and Skinem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with this cluster of storms, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is also occurring with this
cluster of storms. Lightning can strike several miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3499 8608 3499 8671 3517 8677 3518 8613
TIME...MOT...LOC 1730Z 153DEG 10KT 3507 8648

70/DD
Special weather statement, Jul 11, 11:49 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1249 PM CDT Thu Jul 11 2019

TNZ097-111815-
Franklin TN-
1249 PM CDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN COUNTY
UNTIL 115 PM CDT...

At 1249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Huntland, or 10 miles southwest of Winchester, moving north at 20
mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Winchester, Huntland, Lexie Crossroads, Maxwell, Beans Creek and
Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3518 8613 3499 8611 3499 8632 3503 8632
      3513 8631 3515 8633 3515 8632 3516 8632
      3518 8630
TIME...MOT...LOC 1749Z 178DEG 18KT 3507 8623

70/DD
Special weather statement, Jul 11, 12:03 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
103 PM CDT Thu Jul 11 2019

ALZ006-TNZ096-111830-
Madison AL-Lincoln TN-
103 PM CDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND SOUTH
CENTRAL LINCOLN COUNTIES UNTIL 130 PM CDT...

At 102 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hazel Green, or 9 miles north of Moores Mill, moving southeast at 15
mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
this storm. Very heavy rainfall with rates on the order of 2 to 3
inches per hour is also occuring with this storm.

Locations impacted include...
Moores Mill, Hazel Green, New Market, Lincoln, Plevna, Fisk and
Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall occurring with this storm may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3495 8627 3494 8629 3495 8629 3493 8631
      3494 8632 3493 8632 3492 8631 3483 8645
      3499 8666 3510 8648
TIME...MOT...LOC 1802Z 312DEG 12KT 3497 8649

70/DD
Special weather statement, Jul 11, 12:16 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Huntsville AL
116 PM CDT Thu Jul 11 2019

ALZ009-TNZ097-111845-
Jackson AL-Franklin TN-
116 PM CDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND SOUTHERN
FRANKLIN COUNTIES UNTIL 145 PM CDT...

At 115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntland, or 8 miles south of Winchester, moving east at 15 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
this storm. Very heavy rainfall with rates on the order of 2 to 3
inches per hour is also occuring with this storm.

Locations impacted include...
Cowan, Huntland, Francisco, Beans Creek, Jericho, Maxwell, Belvidere
and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall occurring with this storm may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3494 8593 3492 8628 3493 8628 3493 8626
      3494 8626 3496 8628 3515 8626 3517 8592
TIME...MOT...LOC 1815Z 267DEG 12KT 3507 8616

70/DD
Special weather statement, Jul 11, 12:32 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
132 PM CDT Thu Jul 11 2019

ALZ006-009-111900-
Madison AL-Jackson AL-
132 PM CDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND CENTRAL
MADISON COUNTIES UNTIL 200 PM CDT...

At 132 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Huntland to near Moores
Mill to Marshall Space Flight Center. Movement was east at 20 mph.

Pea size hail and wind gusts of 30 to 40 mph will be possible with
these storms. Very heavy rainfall with rates on the order of 2 to 3
inches per hour is also occuring with this line of storms.

Locations impacted include...
Huntsville, Madison, Moores Mill, Redstone Arsenal, Meridianville,
Hazel Green, Owens Cross Roads, Gurley, Alabama A And M University
and Marshall Space Flight Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall occurring with these storms may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3499 8613 3480 8628 3458 8647 3462 8679
      3483 8662 3499 8650
TIME...MOT...LOC 1832Z 275DEG 18KT 3498 8634 3481 8651 3465 8667

70/DD

The radar

The Northeast Alabama radar (KHTX), 51 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 11, 12:45 PM CST
Where
Madison County, 1.65 mi NE of Huntsville
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.743, -86.596

A microburst produced significant damage along Church Street between Pratt Avenue and Oakwood Avenue and west to just west of Memorial Parkway. There were multiple trees knocked down onto power lines and utility poles knocked down. An awning at a gas station collapsed onto a vehicle. The roof of a furniture store was blown off. A greenhouse sustained damage with several items knocked over.

Heavy Rain, Madison

When
July 11, 1:11 PM CST
Where
Madison County, 1.33 mi ENE of Huntsville
Reported by
Emergency Manager
Coordinates
34.740, -86.600

An access road off of Cook Avenue NW to Memorial Parkway was flooded with blockades up.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842126, 842129.